Kansas, 2005

Hail in Kansas, August 18, 2005

August 18, 2005 · NWS ICT · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 18, 2:30 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 18, 2:30 PM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
330 PM CDT THU AUG 18 2005

.DISCUSSION...
FORECAST CONCERNS...
PRECIP/CONVECTIVE TRENDS, FRONTAL TIMING THRU THE AREA SATURDAY...

THE OUTDOOR SAUNA CONTINUES ACROSS THE AREA, THANKS TO MOISTURE
CONTRIBUTION FROM RECENT RAINS. CHANCES FOR CONVECTION ARE MORE
REMOTE THAN YESTERDAY, DUE TO SLIGHTLY WARMER 850-700MB TEMPS. CAP
MAY BE STRONG ENOUGH TO LIMIT CONVECTION THIS EVENING, THOUGH WILL
KEEP ISOLATED MENTION TO THE WEST AND SOUTH OF ICT AREA, CLOSER TO
WEAK LOW LEVEL CONVERGENCE ZONE. OTHERWISE, ANOTHER SULTRY DAY ON
TAP FOR FRIDAY, LIKELY A COUPLE DEGREES HOTTER EVEN, JUST AHEAD
OF NEXT CANADIAN COLD FRONT DROPPING SOUTH ACROSS THE NORTHERN
PLAINS. AIRMASS SHOULD BE EFFECTIVELY CAPPED IN THE WARM SECTOR,
AND SUSPECT CHANCES FOR THUNDER WILL BE TIED CLOSER TO BETTER
CONVERGENCE ZONE LATE IN THE DAY AS FRONT MOVES SOUTH INTO NORTH
CENTRAL KANSAS. ONLY SLIGHT TWEAK REALLY FROM PREVIOUS FORECAST IN
THIS REGARD.

SURFACE COLD FRONT LOOKS TO BE A LITTLE SLOWER, PER GFS/ETA, AS IT
SAGS SOUTH ACROSS KANSAS THRU SATURDAY. OF COURSE SPEED OF FRONT
WILL BE PREDICATED SOMEWHAT ON MESOSCALE/CONVECTIVE TRENDS AS WELL.
FOR NOW, HAVE KEPT MODEST CHANCE POPS, TRANSITIONING FROM NORTH
CENTRAL KANSAS INTO SOUTH CENTRAL/SOUTHEAST KANSAS DURING THE DAY.
TEMPS WILL ALSO BE TRICKY FOR ABOVE MENTIONED REASONS, AND FOR NOW
HAVE KEPT SOMEWHAT A MIDDLE OF THE ROAD APPROACH, WITH MORE
IMPORTANCE ON THE TREND RATHER THAN ACTUAL VALUES. WITH A SLIGHTLY
SLOWER FRONTAL MOVEMENT, HAVE LINGERED PRECIP CHANCES A LITTLE
LONGER AS WELL, THOUGH ENDING FROM NORTH TO SOUTH DURING SUNDAY.

ONLY SLIGHT TWEAKS REALLY TO OUTER PERIODS, WITH SLIGHTLY BELOW
CLIMO TEMPS THRU THE PERIOD. NEXT CHANCE OF PRECIP PROBABLY NOT
UNTIL LATE NEXT WEEK IF GFS IS CLOSE TO CORRECT. HAVE ADDED SLIGHT
CHANCES BY THURSDAY WITH POSSIBLE FRONT IN THE AREA, THOUGH
CONFIDENCE NOT THAT HIGH AT THE MOMENT.

DARMOFAL

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    74  98  72  86 /  10  10  30  50
HUTCHINSON      72  99  70  84 /  10  10  40  50
NEWTON          73  98  71  84 /  10  10  40  50
ELDORADO        74  98  72  86 /  10  10  40  50
WINFIELD-KWLD   75  99  74  90 /  10  10  20  50
RUSSELL         69  99  66  84 /  10  20  40  30
GREAT BEND      70 100  67  84 /  10  20  40  40
SALINA          73 101  69  86 /  10  20  50  30
MCPHERSON       73  99  70  84 /  10  10  40  40
COFFEYVILLE     74  99  74  90 /  10  10  20  50
CHANUTE         73  97  72  86 /  10  10  30  50
IOLA            73  97  72  86 /  10  10  40  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&

DARMOFAL
Hazardous weather outlook, Aug 18, 3:02 PM CST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
402 PM CDT THU AUG 18 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-191200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
402 PM CDT THU AUG 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS PORTIONS
CENTRAL KANSAS, MAINLY WEST OF I-135 AND SOUTH OF HIGHWAY 56.
IF STORMS DEVELOP, THEY MAY BECOME LOCALLY STRONG TO SEVERE,
WITH THE MAIN RISK BEING HAIL UP TO NICKEL SIZE AND WINDS TO
60 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HEAT INDICES WILL TOP OUT AROUND 105 DEGREES ACROSS MUCH OF
CENTRAL AND SOUTHEAST KANSAS ON FRIDAY AFTERNOON, ESPECIALLY ALONG
AND EAST OF A SALINA TO HUTCHINSON TO ANTHONY LINE.

THERE WILL BE A GOOD CHANCE FOR THUNDERSTORMS FRIDAY NIGHT
AND SATURDAY ACROSS THE ENTIRE AREA. THERE IS A SLIGHT RISK
FOR SEVERE STORMS ACROSS CENTRAL KANSAS FRIDAY NIGHT, MAINLY NORTH
OF HIGHWAY 50. THE PRIMARY RISK WILL BE WINDS TO 60 MPH AND HAIL
UP TO QUARTER SIZE.

A FEW STRONG STORMS WILL BE POSSIBLE ON SATURDAY, MAINLY ACROSS
SOUTH CENTRAL AND SOUTHEAST KANSAS. HOWEVER, OF GREATER CONCERN
MAY BE THE POSSIBILITY OF LOCALLY HEAVY RAIN OVER ALREADY VERY
WET SOILS ACROSS THE AREA.

SLIGHT CHANCES FOR THUNDERSTORMS CAN BE EXPECTED BY NEXT
THURSDAY, THOUGH IT IS TOO EARLY TO SPECULATE ON THE TYPE OR
MAGNITUDE OF ANY SEVERE RISK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM

KED

The radar

The Vance AFB radar (KVNX), 69 km away, was scanning. The volume nearest the first event began at 21:35 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Harper

When
August 18, 3:37 PM CST
Where
Harper County, 9 mi NW of Attica
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.333, -98.350

Hail, Kingman

When
August 18, 5:51 PM CST
Where
Kingman County, Zenda
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.450, -98.283

AGTAP KM307.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5476188, 5476189.